MAUDE Adverse Event Report: BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD AFFIRM¿ VPIII AMBIENT TEMPERATURE TRANSPORT SYSTEM; SPECIMEN COLLECTION AND TRANSPORT DEVICE

BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD AFFIRM¿ VPIII AMBIENT TEMPERATURE TRANSPORT SYSTEM; SPECIMEN COLLECTION AND TRANSPORT DEVICE
Catalog Number 446255
Health Effect - Clinical Codes Exposure to Body Fluids (1745); Injury (2348)
Date of Event 04/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical device expiration date: unknown.Device manufacture date: unknown.Investigation summary: bd molecular quality investigated an end user, affirm atts glass user injury (finger puncture) during dispensing of specimen at an affirm testing facility.It was confirmed that the end user found glass in the specimen collection tube.It was determined that the affirm collection site was not following the affirm atts package insert or affirm collection poster instructions.The collection site was crushing the atts glass ampule (as instructed), opening the atts cap and pouring the glass into the affirm sample collection tube (not instructed).The affirm package insert and affirm collection poster does not instruct collection sites to open the atts vial and pour the glass into the collection tube.Bd has completed an update to the affirm collection poster to provide further clarification on the instructions for use with affirm atts.Bd molecular quality will continue to closely monitor for trends associated with affirm atts glass injury.Investigation conclusion: complaint not confirmed.Root cause description: end user not following procedure.Rationale: complaint not confirmed.No trend (<3 complaints against indicated failure mode for given month).
 
Event or Problem Description
This report represents patient 2 of 2: it was reported while using a bd affirm¿ vpiii ambient temperature transport system, the lab technician broke the glass ampule with a reagent dropper.However, after breaking the glass ampule, the lab technician removed the cap and poured the contents into a sample collection tube.The technician did not notice the glass shards in the tube and cut their fingers while squeezing the collection tube.The lab technician was exposed to patient sample through the cuts in their fingers.The lab technician was treated with first aid on site which included rinsing the injury site and bandaging their wounds.Post exposure, the lab technician was tested and then monitored for hiv and hepatitis.No indication was given that the patient had contracted a blood bourne illness from the exposure.The following information was provided by the initial reporter: "customer reports two injuries due to the glass ampule in the atts kit.The customer states they were receiving samples from collection sites where the collection sites have correctly broken the glass ampule using the reagent dropper but have removed the cap and poured the contents into the transport/sample collection tube with the patient specimen.The lab explains that they did not notice the glass shards inside the tube and cut their fingers when squeezing the collection tubes as well as when adding the filter tip.End users required only on-site first aid, including rinsing the puncture site and adhering a band aid.End users were potentially exposed to patient bodily fluids and are being monitored and tested for hiv and hepatitis.".

Brand Name
BD AFFIRM¿ VPIII AMBIENT TEMPERATURE TRANSPORT SYSTEM
Common Device Name
SPECIMEN COLLECTION AND TRANSPORT DEVICE
Manufacturer (Section D)
BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V.
periferico luis donaldo
colosio no. 579
nogales
MDR Report Key8588897
Report Number9610847-2019-00359
Device Sequence Number2339423
Product Code LIO
UDI-Device Identifier30382904462551
UDI-Public30382904462551
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K920536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Other
Device Catalogue Number446255
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2019
Initial Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;